Alert archive / Alabama / Flash Flood Warnings in 2020

Flash Flood Warning 17, NWS Birmingham, AL

April 19, 2020Chambers County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this flash flood warning at Apr 19, 2020, 3:21 PM CDT for Chambers County, Tallapoosa County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2020, 3:21 PM CDT (20:21 UTC)
Expired
Apr 19, 2020, 6:15 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Chambers County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 37 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WGUS54 KBMX 192021
FFWBMX
ALC017-123-192315-
/O.NEW.KBMX.FF.W.0017.200419T2021Z-200419T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
321 PM CDT Sun Apr 19 2020

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Tallapoosa County in east central Alabama...
  Chambers County in east central Alabama...

* Until 615 PM CDT.

* At 317 PM CDT, Doppler radar and automated gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  three inches of rain have already fallen in the past 6 hours. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Alexander City, Valley, Lanett, Dadeville, Camp Hill, Stroud, 
  Lafayette, La Fayette, Jacksons' Gap, New Site, Goldville, 
  Hillabee Creek, and Fairfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3275 8592 3277 8597 3275 8597 3275 8601
      3309 8601 3310 8597 3311 8523 3275 8516

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

88
1 follow-up statement
539 
WGUS74 KBMX 192311
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
611 PM CDT Sun Apr 19 2020

ALC017-123-192318-
/O.EXP.KBMX.FF.W.0017.000000T0000Z-200419T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tallapoosa AL-Chambers AL-
611 PM CDT Sun Apr 19 2020

...THE FLASH FLOOD WARNING FOR TALLAPOOSA AND CHAMBERS COUNTIES WILL
EXPIRE AT 615 PM CDT...

The heavy rain has temporarily ended across the warned area. Flood 
waters along area streams are showing signs of receding. Flash 
Flooding is no longer expected to pose a threat but water levels may 
still be elevated in some areas. Please continue to heed any 
remaining road closures.

LAT...LON 3275 8592 3277 8597 3275 8597 3275 8601
      3309 8601 3310 8597 3311 8523 3275 8516

$$

88

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 3:04 PM CDT, 17 minutes earlier.

Area forecast discussion, Apr 19, 3:04 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
304 PM CDT Sun Apr 19 2020

.UPDATE...
Long-term forecast update.

&&

.SHORT TERM...
/Updated at 1235 PM CDT Sun Apr 19 2020/

Multichannel water vapor imagery along with global model H500
fields agree in a well-defined trough over western Oklahoma that
extends southwest into Western Texas.

Hand surface analysis valid 17Z/12 pm reveals the warm front
extending from just south of Meridian, MS east to near Greenville
and extending further east to near Troy. The heavy morning
convection has produced outflow boundaries that have limited the
warm front's northward advancement.

12Z National surface analysis shows low pressure south of the Red
River in Central Texas with a warm front extending east
interacting with a coastal/marine warm front that extended from
Inland Southeast Texas across Northern Louisiana and further east
across the Southern Third of Alabama.

Expect the warm front to slowly advance north through mid
afternoon, likely remaining south of the I-20 corridor with it
potentially ending up from just south of Tuscaloosa to near
Sylacauga to near Auburn. The residual cold pool/mesoscale high
pressure to our east from the morning convection has helped to
stabilize the airmass in that area and while some destabilization
will likely occur, the risk over these areas has been reduced to
an extent, along with the risk across our northern counties based
upon updated information.

There appears to be a boundary stretched across our Central
Counties from Pickens County east to Randolph County that may be
a boundary existing off the surface as there is no surface
reflection evident. Convection continues to train from west to
east across this feature and remains a concern for continued
localized flooding. The persistent convection will inhibit further
northward advance of the warm front to the north of this feature.

To the south, convection has gradually intensified across our far
southeast counties along the warm front that extends from near
Troy east into northern Barbour County. The airmass consists of
temperatures in the 80s with dew points near 70 to the south
which is helping to provide robust instability for the convective
development. Expect this activity to continue with a growing risk
of strong to severe convection with time as the front gradually
lifts north over the next few hours. Additional convective
development is forecast further west across our southwest and
south-central counties as the warm front also advances further
north into these areas.

Convection across the Central Counties will continue to develop as
instability gradually increases with the continuing risk for large
hail. There will be a growing risk for damaging winds and
tornadoes as we progress through the afternoon near and south of
this activity closer to the surface warm front.

Heavy rainfall with localized flooding remains a concern as
morning convection easily dropped over 2-4 inches. Additional
convection over these areas will aggravate saturated soils and
will runoff causing additional flooding. The Jackson, MS 12Z
Sounding contained a precipitable water value of 1.55 inches and
that airmass is likely in place now across much of our forecast
area. Concern for the Metro Areas in Central Alabama persists as
the likely elevated boundary remains draped along the Interstate
20 corridor.

Conditions continue to favor the development for severe weather
across the southern half of our forecast area this afternoon and
evening with the highest potential across the southern third of
our forecast area.

05

.LONG TERM...
/Updated at 0245 PM CDT Sun Apr 19 2020/

Monday through Friday.

Following the passage of the current severe weather maker, all
eyes will be focused on the next dynamic system expected to make
an entrance by Thursday. Model guidance is coming into a little better
agreement in regards to timing and track of the shortwave trough
and associated surface low that will move off to our northwest.
Global models now present a timing for the possibility of severe
storms beginning early Thursday morning and lasting through the
Thursday evening across our far southeast counties. Based on
SBCAPE and 0-6km bulk shear values, at least the southern half of
Central Alabama could have yet another more significant chance of
severe storms with all types of severe weather possible. I've gone
ahead and increased confidence within the HWO and changed the
timing to primarily Thursday with the better timing agreement.
We'll start to focus exclusively on this event beginning with the
overnight shift tonight.

56/GDG

&&

.AVIATION...
18Z TAF Discussion.

Widespread TSRA will continue to highly impact terminals this
afternoon, in addition to low cigs and vis due to heavy rainfall
moving over terminal locations. IFR conditions can be expected
intermittently through the next six hours due to the persistent
thunderstorms. High wind gusts are also possible due to the
possibility of severe storms later this afternoon through the
evening hours, especially for KMGM and KTOI. Amendments will be
needed based on the development and movement of these storms as we
go through the overnight hours tonight.

Showers and storms will come to an end early Monday morning with
lingering low cloudiness and northwesterly surface winds.

56/GDG

&&

.FIRE WEATHER...

Multiple waves of showers and storms are expected through the
overnight hours and into the early morning hours on Monday. Dry
conditions should return for Monday afternoon with RH values well
above critical thresholds with very wet ground conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     54  71  47  74  45 / 100  30   0   0   0
Anniston    55  73  48  75  47 / 100  20   0   0   0
Birmingham  55  73  50  76  50 / 100  10   0   0   0
Tuscaloosa  58  74  51  78  51 / 100   0   0   0   0
Calera      57  73  50  75  50 / 100  10   0   0   0
Auburn      57  73  51  75  50 / 100  20   0   0   0
Montgomery  61  75  52  79  52 / 100   0   0   0   0
Troy        62  78  54  79  53 / 100  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch until 1 AM CDT Monday for the following
counties: Autauga...Barbour...Bibb...Bullock...Calhoun...
Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Fayette...Greene...Hale...Jefferson...Lamar...Lee...Lowndes...
Macon...Marengo...Montgomery...Perry...Pickens...Pike...
Randolph...Russell...Shelby...St. Clair...Sumter...Talladega...
Tallapoosa...Tuscaloosa...Walker.

&&
Hazardous weather outlook, Apr 19, 3:05 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
305 PM CDT Sun Apr 19 2020

ALZ011>015-017>050-202315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
305 PM CDT Sun Apr 19 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms are likely this afternoon and overnight,
mainly from 3 PM CDT through 2 AM Monday. The greatest threat for
severe storms and the tornado threat should remain across the
southern half of Central Alabama or along and south of Sumter County
to Chilton County to Chambers County. Strong tornadoes, damaging
winds up to 80 mph and golf ball size will be possible in this area.
To the north, a few storms could produce damaging winds and quarter
size hail. Thunderstorms with heavy rainfall  may result in flash
flooding.

Minor flooding is forecast to occur along portions of the Tombigbee,
Black Warrior, Cahaba and Tallapoosa river basins. Please see flood
statements for specific details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Minor flooding is forecast to occur along portions of the Tombigbee,
Black Warrior, Cahaba and Tallapoosa river basins. Please see flood
statements for specific details.

There is a threat of severe thunderstorms, including tornadoes,
across all of Central Alabama on Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
today and tonight. Please follow all local, state, and CDC guidelines
in regards to travel.

In the hours before

Local storm report, Apr 19, 12:48 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     TSTM WND DMG     LAFAYETTE               32.90N 85.40W
04/19/2020                   CHAMBERS           AL   EMERGENCY MNGR

            SEVERAL REPORTS OF TREES AND POWER LINES
            DOWN.

&&

AS
Local storm report, Apr 19, 1:02 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      CLANTON                 32.83N 86.63W
04/19/2020                   CHILTON            AL   PUBLIC

            FLASH FLOODING ALONG POLEY BRIDGE CREEK NEAR
            CLANTON CITY PARK.

&&

AS
Special weather statement, Apr 19, 2:11 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
211 PM CDT Sun Apr 19 2020

ALZ040-191945-
Dallas AL-
211 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAS COUNTY UNTIL 245
PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bogue Chitto, or 14 miles southeast of Uniontown, moving northeast at
30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Selma, Orrville, Bogue Chitto, Dallas County Horse Arena, Potter
Station, Skyharbor Airport and Hazen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3229 8731 3238 8741 3248 8712 3236 8704
TIME...MOT...LOC 1911Z 242DEG 25KT 3234 8729

32/Davis
Special weather statement, Apr 19, 2:21 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT Sun Apr 19 2020

ALZ030-031-191945-
Greene AL-Sumter AL-
221 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENE AND SOUTHERN
SUMTER COUNTIES UNTIL 245 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over
York, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Livingston, York, Forkland, Walden Quarters, The University Of West
Alabama, Bluffport, Thornhill, Coatopa, Dug Hill, Tishabee, Old
Mallard Airport, Belmont, Lilita, McDowell, Bellamy and Birdine.

LAT...LON 3256 8839 3277 8787 3276 8787 3276 8785
      3271 8783 3264 8778 3264 8781 3262 8781
      3261 8779 3261 8776 3259 8774 3257 8777
      3258 8777 3258 8778 3256 8779 3238 8831
      3255 8839
TIME...MOT...LOC 1921Z 247DEG 45KT 3250 8828

15
Special weather statement, Apr 19, 2:44 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
244 PM CDT Sun Apr 19 2020

ALZ031-032-192015-
Greene AL-Hale AL-
244 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENE AND WEST
CENTRAL HALE COUNTIES UNTIL 315 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tishabee, or 8 miles east of Livingston, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Forkland, Duffys Bend, Sawyerville, Thornhill, Greensboro Municipal
Airport, Walden Quarters, Wedgeworth, Tishabee, Evansville, Five
Points Intersection, Selden Lock And Dam and Birdine.

LAT...LON 3285 8774 3263 8757 3260 8789 3261 8787
      3262 8788 3262 8791 3263 8793 3261 8798
      3260 8804 3264 8808 3264 8806 3267 8806
      3269 8804 3269 8809
TIME...MOT...LOC 1943Z 247DEG 44KT 3262 8804

15
Local storm report, Apr 19, 3:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND DMG     DADEVILLE               32.84N 85.76W
04/19/2020                   TALLAPOOSA         AL   EMERGENCY MNGR

            *** 1 INJ ***
            CORRECTS TIME ON PREVIOUS TSTM WND DMG
            REPORT FROM DADEVILLE. WIDESPREAD WIND
            DAMAGE IN DADEVILLE. AT LEAST ONE REPORTED
            MINOR INJURY.

&&

AS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:40 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter21 days
Apr 18, 9:40 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter21 days
Apr 19, 2:37 AM CDTSpecial Weather StatementBMXPickens53 min
Apr 19, 4:27 AM CDTSpecial Weather StatementBMXGreene48 min
Apr 19, 4:53 AM CDTSevere Thunderstorm WarningBMXGreene, Hale, Pickens, Tuscaloosa49 min
Apr 19, 5:29 AM CDTSpecial Weather StatementBMXBibb46 min
Apr 19, 6:14 AM CDTSpecial Weather StatementBMXShelby46 min
Apr 19, 6:24 AM CDTSevere Thunderstorm WarningBMXChilton, Coosa, Shelby, Talladega36 min
Apr 19, 6:46 AM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa44 min
Apr 19, 6:57 AM CDTSpecial Weather StatementBMXFayette33 min
Apr 19, 7:21 AM CDTSevere Thunderstorm WarningBMXChambers, Lee, Tallapoosa54 min
Apr 19, 7:41 AM CDTSpecial Weather StatementBMXJefferson34 min
Apr 19, 7:52 AM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa24 min
Apr 19, 8:00 AM CDTFlash Flood WarningBMXBibb, Chilton, Coosa, Jefferson, Shelby, Tuscaloosa3 hr
Apr 19, 8:52 AM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby29 hr
Apr 19, 8:56 AM CDTRiver Flood WarningBMXElmore, Montgomery4 days
Apr 19, 9:03 AM CDTRiver Flood WarningBMXDallas, Perry3 days
Apr 19, 9:13 AM CDTFlash Flood WarningBMXTallapoosa3 hr
Apr 19, 10:35 AM CDTSpecial Weather StatementBMXPickens40 min
Apr 19, 10:45 AM CDTSevere Thunderstorm WarningBMXPickens26 min
Apr 19, 10:59 AM CDTFlash Flood Warning Considerable damage threatBMXBibb, Chilton, Coosa, Shelby, Talladega3 hr
Apr 19, 11:09 AM CDTSpecial Weather StatementBMXTuscaloosa36 min
Apr 19, 11:42 AM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Shelby, Tuscaloosa3 hr
Apr 19, 12:45 PM CDTAreal Flood AdvisoryBMXChambers, Tallapoosa4 hr
Apr 19, 12:57 PM CDTFlash Flood WarningBMXBarbour, Bullock3 hr
Apr 19, 1:57 PM CDTAreal Flood WarningBMXBibb, Chilton, Coosa, Perry, Shelby, Talladega6 hr
Apr 19, 2:11 PM CDTSpecial Weather StatementBMXDallas34 min
Apr 19, 2:21 PM CDTSpecial Weather StatementBMXSumter24 min
Apr 19, 2:44 PM CDTSpecial Weather StatementBMXGreene31 min
Apr 19, 2:53 PM CDTAreal Flood AdvisoryBMXBibb, Greene, Jefferson, Pickens, Shelby, Tuscaloosa3 hr
Apr 19, 3:48 PM CDTSpecial Weather StatementBMXSumter27 min
Apr 19, 4:22 PM CDTSpecial Weather StatementBMXMarengo23 min
Apr 19, 4:48 PM CDTSevere Thunderstorm WarningBMXMarengo42 min
Apr 19, 5:08 PM CDTSevere Thunderstorm WarningBMXSumter37 min
Apr 19, 5:21 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Lee, Macon, Tallapoosa3 hr
Apr 19, 5:23 PM CDTSpecial Weather StatementBMXElmore37 min
Apr 19, 5:30 PM CDTSpecial Weather StatementBMXLee45 min
Apr 19, 5:40 PM CDTSpecial Weather StatementBMXMarengo35 min
Apr 19, 5:55 PM CDTTornado WarningBMXMarengo23 min
Apr 19, 6:18 PM CDTSpecial Weather StatementBMXLowndes42 min
Apr 19, 6:35 PM CDTSevere Thunderstorm WarningBMXLowndes40 min

Nearby

Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.